Alert archive / California / Flash Flood Warnings in 2013
Flash Flood Warning 56, NWS San Diego, CA
NWS San Diego, CA issued this flash flood warning at Aug 31, 2013, 1:33 PM PDT for Riverside County, California. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 31, 2013, 1:33 PM PDT (20:33 UTC)
- Expired
- Aug 31, 2013, 4:30 PM PDT
- In force
- 3 hr
- Issued by
- NWS San Diego, CA
- Area
- Storm-based polygon
- Flood severity
- None
County Riverside County, CA
The radar
The San Diego radar (KNKX), 99 km from the middle of the area, began a volume at 20:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
San Diego, CA (KNKX), launched 12:00Z, 8.6 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 395 J/kg
- Mixed-layer CIN
- -142 J/kg
- Mixed-layer LCL
- 1066 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 3 m²/s²
- 0-3 km storm-relative helicity
- 0 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
425 WGUS56 KSGX 312033 FFWSGX CAC065-312330- /O.NEW.KSGX.FF.W.0056.130831T2033Z-130831T2330Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE SAN DIEGO CA 133 PM PDT SAT AUG 31 2013 THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A * FLASH FLOOD WARNING FOR... CENTRAL RIVERSIDE COUNTY IN SOUTHERN CALIFORNIA... * UNTIL 430 PM PDT * AT 124 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED FLASH FLOODING FROM A STORM OVER THE WARNED AREA. * LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO RANCHO MIRAGE...PALM DESERT...LA QUINTA AND AREAS ALONG HIGHWAY 74 AND 111. PRECAUTIONARY/PREPAREDNESS ACTIONS... EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS. MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN. && LAT...LON 3380 11650 3369 11623 3345 11624 3346 11658 $$ JT
2 follow-up statements
317 WGUS76 KSGX 312121 FFSSGX FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE SAN DIEGO CA 221 PM PDT SAT AUG 31 2013 CAC065-312330- /O.CON.KSGX.FF.W.0056.000000T0000Z-130831T2330Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ RIVERSIDE CA- 221 PM PDT SAT AUG 31 2013 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 430 PM PDT FOR CENTRAL RIVERSIDE COUNTY... AT 210 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE HEAVY RAIN CAPABLE OF PRODUCING FLASH FLOODING ALONG AREAS SOUTH OF SANTA ROSA MOUNTAIN. RADAR ESTIMATES OF UP TO 2 INCHES OF RAINFALL HAVE ACCUMULATED IN THE PAST TWO HOURS. LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO RANCHO MIRAGE...PALM DESERT...LA QUINTA AND AREAS ALONG HIGHWAY 74 AND 111. PRECAUTIONARY/PREPAREDNESS ACTIONS... ADDITIONAL RAINFALL AMOUNTS OF HALF INCH TO AN INCH ARE POSSIBLE IN THE WARNED AREA. MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN. && LAT...LON 3380 11650 3369 11623 3345 11624 3346 11658 $$ JT
175 WGUS76 KSGX 312321 FFSSGX FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE SAN DIEGO CA 421 PM PDT SAT AUG 31 2013 CAC065-312324- /O.CAN.KSGX.FF.W.0056.000000T0000Z-130831T2330Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ RIVERSIDE CA- 421 PM PDT SAT AUG 31 2013 ...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR CENTRAL RIVERSIDE COUNTY... RAINFAIN HAS ENDED OVER THE AREA AND NO FURTHER FLASH FLOODING IS EXPECTED. LAT...LON 3380 11650 3369 11623 3345 11624 3346 11658 $$ JT
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before this flash flood warning went out at Aug 31, 9:45 AM PDT, 3 hours 48 minutes earlier.
Area forecast discussion, Aug 31, 9:45 AM PDT, 3 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
945 AM PDT SAT AUG 31 2013
.SYNOPSIS...
WARM AND MUGGY CONDITIONS WILL CONTINUE ACROSS THE SOUTHLAND
TODAY...AS SUBTROPICAL MOISTURE REMAINS OVER THE REGION. SCATTERED
SHOWERS AND THUNDERSTORMS WILL ALSO BE POSSIBLE...ESPECIALLY IN THE
MOUNTAINS AND DESERTS...BUT CANNOT RULE OUT SOME ACTIVITY IN THE
INLAND EMPIRE. THE MOUNTAINS AND DESERTS WILL CONTINUE TO SEE THE
THREAT OF AFTERNOON THUNDERSTORMS THROUGH MOST OF THIS WEEK...AS
LINGERING MOISTURE OVER THE NEXT SEVERAL DAYS. ABOVE NORMAL
TEMPERATURES WILL REMAINS ABOVE AVERAGE FOR THIS COMING WEEK.
&&
.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...
WATER VAPOR IMAGERY CONTINUES TO SHOW HIGH PRESSURE OVER THE DESERT
SOUTHWEST...AS A TROUGH OF LOW PRESSURE DIGGING ALONG THE WEST
COAST. SOUTHERN CALIFORNIA REMAINS UNDER THE INFLUENCE OF THIS
RIDGE...WITH PLENTY OF TROPICAL MOISTURE FEEDING INTO THE REGION.
IN FACT...THE KNKX SOUNDING CONTINUES TO SHOW 2.22 INCHES OF
PRECIPITABLE WATER THIS MORNING...WITH A MORE UNSTABLE SOUNDING
PROGGED FOR THIS AFTERNOON. FOR THIS REASON...CUMULUS ARE ALREADY
DEVELOPING OVER THE MOUNTAINOUS AREAS THAT ARE SEEING SOME SUN.
THAT BEING SAID...A RELATIVELY THICK CLOUD LAYER IS OVER THE
MAJORITY OF THE AREA...AND WILL DICTATE HOW WIDESPREAD THE
THUNDERSTORM ACTIVITY IS TODAY AS WELL AS HOW MUCH TEMPERATURES WILL
WARM OVER THE AREA. AT THIS TIME...RADAR IMAGERY IS SHOWING SOME
LIGHT SHOWERS OVER THE HIGH DESERTS AND THE SAN BERNARDINO
MOUNTAINS...AND IT APPEARS THAT SOME OF THESE SHOWERS MAY BE FORMING
OVER THE INLAND EMPIRE. THEREFORE...THINK THAT TODAY WILL BE
ANOTHER ACTIVE THUNDERSTORM DAY ACROSS THE SOUTHLAND.
THE MOISTURE IN THE ATMOSPHERE WILL GRADUALLY DECREASE OVER THE NEXT
SEVERAL DAYS...BUT THAT BEING SAID...WILL STILL BE PLENTY HIGH
ENOUGH FOR SHOWERS AND THUNDERSTORMS OVER THE MOUNTAINS AND DESERTS
EACH AFTERNOON AND EVENING. TEMPERATURES WILL REMAIN ABOVE AVERAGE
THROUGH THE PERIOD...WITH ONLY MINOR FLUCTUATIONS POSSIBLE.
&&
.AVIATION...
311530Z...COAST/VALLEYS...SCT-BKN CLOUDS AOA FL100. AFT 08Z SUN...
PATCHY MARINE CLOUDS WITH BASES OF 010-015 OVER THE COASTAL WATERS
MOVING LOCALLY ONSHORE WHICH MAY IMPACT COASTAL TAF SITES BRIEFLY
10Z-15Z...BUT LOW CONFIDENCE.
MTNS/DESERTS...SCT-BKN CLOUDS AOA FL100. AFT 19Z...ISOLD/SCT
SHWRS/TSTMS WILL FORM OVER THE HIGHER TERRAIN WITH BASES NEAR MTN
TOP AND TOPS LOCALLY TO FL500 WITH STG UDDFS. STORMS LIKELY TO
FOLLOW THE TERRAIN WITH A SLIGHT NE DRIFT TOWARD THE DESERTS. TSTMS
WILL DISSIPATE AROUND SUNSET.
&&
.SGX WATCHES/WARNINGS/ADVISORIES...
CA...FLASH FLOOD WATCH UNTIL 6 PM PDT THIS EVENING FOR THE APPLE AND
LUCERNE VALLEYS...RIVERSIDE COUNTY MOUNTAINS...SAN
BERNARDINO COUNTY MOUNTAINS...SAN DIEGO COUNTY DESERTS...
SAN DIEGO COUNTY MOUNTAINS.
PZ...NONE.
&&
PUBLIC...PALMER
AVIATION/MARINE...JADHazardous weather outlook, Aug 31, 5:45 AM PDT, 7 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SAN DIEGO CA 545 AM PDT SAT AUG 31 2013 CAZ055-056-058-060-062-010100- SAN BERNARDINO COUNTY MOUNTAINS-RIVERSIDE COUNTY MOUNTAINS- SAN DIEGO COUNTY MOUNTAINS-APPLE AND LUCERNE VALLEYS- SAN DIEGO COUNTY DESERTS- 545 AM PDT SAT AUG 31 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MOUNTAINS AND DESERTS OF EXTREME SOUTHWESTERN CALIFORNIA. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS WITH LOCALLY HEAVY RAINFALL AND POSSIBLE FLASH FLOODING FOR THIS AFTERNOON .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY A SLIGHT CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS EACH DAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED FOR THIS AFTERNOON. CAZ048-061-010100- SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE- COACHELLA VALLEY- 545 AM PDT SAT AUG 31 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE INLAND EMPIRE AND COACHELLA VALLEY OF EXTREME SOUTHWESTERN CALIFORNIA. .DAY ONE...TODAY AND TONIGHT SLIGHT CHANCE OF THUNDERSTORMS FOR THIS AFTERNOON. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SKYWARN WEATHER ACTIVATION IS NOT REQUESTED FOR THIS AREA...HOWEVER WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS. 17
The office that day
Everything else NWS San Diego, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 30, 5:01 PM PDT | Flash Flood Warning | SGX | San Diego | 3 hr |
| Aug 31, 4:33 AM PDT | Flash Flood Watch | SGX | Riverside, San Bernardino, San Diego | 13 hr |
| Aug 31, 12:15 PM PDT | Flash Flood Warning | SGX | San Bernardino | 3 hr |
| Aug 31, 2:51 PM PDT | Flash Flood Warning | SGX | San Diego | 3 hr |
| Aug 31, 3:21 PM PDT | Flash Flood Warning | SGX | San Diego | 3 hr |
| Aug 31, 3:29 PM PDT | Flash Flood Warning | SGX | San Diego | 3 hr |
| Aug 31, 3:38 PM PDT | Areal Flood Advisory | SGX | San Bernardino | 3 hr |
Nearby
Flash Flood Warnings in California, 2013Every flash flood warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.